High Wind, Central Highlands
- When
- March 29, 2:50 PM MST to 2:55 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Clines Corners reported a peak wind gust to 60 mph.
Low pressure intensifying over eastern New Mexico combined with stronger winds aloft to spread widespread windy conditions across New Mexico on March 29, 2019. Most areas experienced west to southwest wind gusts between 35 and 45 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Low pressure intensifying over eastern New Mexico combined with stronger winds aloft to spread widespread windy conditions across New Mexico on March 29, 2019. Most areas experienced west to southwest wind gusts between 35 and 45 mph. The area around Clines Corners saw peak wind gusts as high as 60 mph. Very low humidity with warm temperatures and windy conditions led to critical fire weather conditions in many areas. A small wildfire broke out in Los Alamos Canyon however fire crews were able quickly contain the blaze with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 29, 2:24 PM MST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 324 PM MDT Fri Mar 29 2019 .SYNOPSIS... A warm, windy, dry and dusty spring day continues across the Land of Enchantment, with winds gusting to between 45 and 55 mph across much of the area. A Pacific cold front currently pushing east across the state will bring cooler conditions over the weekend, especially across the eastern plains where temperatures will be 15 to 25 degrees below normal. A disturbance will move across Sunday, bringing increasing chances for showers and perhaps a few storms to much of northern and western New Mexico. Accumulating snow is likely in the mountains late Saturday night through Sunday night, with the greatest amounts across the higher elevations of the northern mountains. Look for a return of warmer weather next week, with daytime temperatures returning back above normal by Tuesday or Wednesday. Strong winds may return Wednesday as a potent disturbance races east over the state. && .DISCUSSION... A Pacific trough is moving over the southern Rockies and pushing a Pacific cold front east across the state, with strong winds aloft rounding the base of the trough and resulting in very windy conditions at the surface across much of the state. A Red Flag Warning continues for much of the area (see Fire Weather Discussion below for details) as does a Wind Advisory. Winds will subside during the evening hours behind the cold front, but breezy to windy conditions may hang-on across the eastern plains overnight behind the backdoor segment of the front. Much cooler conditons are forecast over the weekend, with daytime temperatures 15-25 degrees below normal across the eastern plains. A closed upper low is still forecast to develop over the Four Corners early Sunday then move southeast across the state through Sunday night, bringing good chances for showers and a few storms to much of northern and western New Mexico. Accumulating snow is still likely in the mountains, with the greatest amounts forecast across the peaks of the northern mountains. However, the latest model solutions have backed-off the qpf and this upper air feature is going to be fairly weak and fast- moving. That said, will keep the Winter Storm Watch up for now though forecast confidence in warning amounts is very low. In all likelihood, this will end up being an advisory-level event for the higher elevations. Otherwise, lower elevation locales of central and northern New Mexico will have a shot at measurable rain Sunday into Sunday evening. A low amplitude ridge is forecast early next week ahead of a mid week Pacific trough, leading to a warming trend that will take daytime temperatures back above normal areawide by Tuesday or Wednesday. Both the 12Z operational runs of the GFS and ECMWF agree on the timing of the Pacific trough on Wednesday, which should bring a round of strong winds and perhaps some showers to northern portions of the state. Weak ridging will follow behind the Pacific trough, bringing less wind and a renewed warming trend to end the work week. 11 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS EAST AND SOUTH THIS AFTERNOON... Critical fire weather conditions to persist until around sunset over much of eastern and southern New Mexico as a disturbance crosses northern New Mexico and surface low pressure over the east central plains this afternoon sags southward. A cold front will plunge through the state from north to south tonight, and gusty west to northwest winds this afternoon will trend more northerly before slowly diminishing late this evening. While humidity recoveries east of the Pecos Valley will be excellent, only fair to even poor recoveries are forecast for the Middle RGV and Central Highlands. Overnight low temperatures will be 5 to 15 degrees cooler than last night. Highs Saturday will be considerably cooler, especially over the east which will be 10 to 20 degrees cooler than normal with increased humidities. Isolated to scattered mountain snow and lowland showers may develop over the north central and northeast Saturday but are expected to become more widespread Sunday as an upper low passes overhead. Isolated thunder is also possible north central and northwest Sunday. Light to moderate accumulations of snow are forecast over the peaks of the Sangre de Cristo and San Juan mountains by Sunday evening. In addition, a gusty east to southeast wind into the RGV will begin by midday Saturday and strengthen Saturday night before decreasing. Ventilation rates Saturday will be fair to poor over and near the central mountain chain and northwest plateau but good elsewhere. Sunday's rates will be fair to poor north and east and good west of the Contdvd. Dry weather and cooler than normal Monday, despite a weak ridge of high pressure aloft. Tuesday will also be dry but warming above normal. Wednesday, an upper trough passing north of New Mexico may result in breezy to windy conditions and low humidities for another round of critical fire weather conditions along and south of Interstate 40. && .AVIATION... 18Z TAF CYCLE Low clouds and patchy fog along and east of the Pecos Valley have retreated except in the KCAO area as of 17Z but will return aft 02Z along and east of a line from near KRTN-KTCC-KCVS as the cold front pushes from north to south through the state. W-nwly winds gusting to around 45kt aft 18Z from the central mt chain eastward and along and south of Interstate 40 will transition to nly aft 00Z but will remain gusty although slowly decreasing. Lcl areas of reduced vsbys in bldu are possible. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 27 56 33 52 / 0 0 10 30 Dulce........................... 22 51 28 45 / 5 5 30 60 Cuba............................ 27 53 29 44 / 0 5 20 50 Gallup.......................... 22 57 29 53 / 0 0 5 20 El Morro........................ 23 56 28 50 / 0 0 5 40 Grants.......................... 22 57 28 48 / 0 5 5 50 Quemado......................... 28 61 32 53 / 0 0 5 30 Glenwood........................ 37 69 37 60 / 0 0 0 20 Chama........................... 21 46 25 40 / 10 20 40 60 Los Alamos...................... 31 50 29 39 / 5 5 30 60 Pecos........................... 29 45 26 37 / 10 10 30 70 Cerro/Questa.................... 24 43 25 38 / 20 30 40 60 Red River....................... 20 33 20 32 / 20 50 60 70 Angel Fire...................... 21 36 21 33 / 10 30 40 60 Taos............................ 23 48 25 39 / 10 20 30 50 Mora............................ 26 41 23 35 / 5 30 40 60 Espanola........................ 29 54 29 44 / 5 0 10 40 Santa Fe........................ 31 51 30 41 / 0 5 20 60 Santa Fe Airport................ 26 53 27 43 / 0 0 10 40 Albuquerque Foothills........... 34 57 35 48 / 0 0 5 40 Albuquerque Heights............. 36 58 36 50 / 0 0 0 30 Albuquerque Valley.............. 33 61 34 52 / 0 0 0 30 Albuquerque West Mesa........... 36 60 36 49 / 0 0 0 30 Los Lunas....................... 32 62 33 53 / 0 0 0 30 Rio Rancho...................... 35 59 35 48 / 0 0 0 30 Socorro......................... 39 65 35 55 / 0 0 0 20 Sandia Park/Cedar Crest......... 33 51 29 41 / 0 5 10 50 Tijeras......................... 32 52 28 42 / 0 5 5 50 Moriarty/Estancia............... 29 52 25 43 / 0 5 5 40 Clines Corners.................. 28 47 22 36 / 0 5 5 50 Gran Quivira.................... 33 53 27 47 / 0 5 0 30 Carrizozo....................... 39 57 31 51 / 0 5 0 5 Ruidoso......................... 37 51 26 43 / 0 5 5 10 Capulin......................... 26 39 20 40 / 40 20 10 40 Raton........................... 29 42 21 42 / 20 20 10 30 Springer........................ 30 44 23 43 / 5 10 10 40 Las Vegas....................... 26 41 20 36 / 5 10 20 40 Clayton......................... 29 43 22 45 / 20 10 0 30 Roy............................. 31 44 24 44 / 5 0 5 40 Conchas......................... 34 48 26 47 / 0 0 0 30 Santa Rosa...................... 35 49 27 46 / 0 0 0 20 Tucumcari....................... 35 49 26 47 / 0 0 0 10 Clovis.......................... 36 48 26 47 / 0 0 0 5 Portales........................ 37 50 27 48 / 0 0 0 5 Fort Sumner..................... 38 51 29 49 / 0 0 0 10 Roswell......................... 43 58 32 53 / 0 0 0 5 Picacho......................... 40 54 31 49 / 0 0 0 5 Elk............................. 38 53 28 46 / 0 5 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for the following zones... NMZ103>109. Wind Advisory until 8 PM MDT this evening for the following zones... NMZ512>515-518-519-521>523-527>529-531>534. Winter Storm Watch from late Saturday night through Sunday evening for the following zones... NMZ510>515. && 11
Hazardous Weather Outlook National Weather Service Albuquerque NM 336 AM MDT Fri Mar 29 2019 NMZ501>540-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 336 AM MDT Fri Mar 29 2019 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight A Pacific front will sweep into New Mexico today, bringing breezy to windy conditions along with the cooler temperatures. West northwest winds will be strongest along and just east of the central mountain chain of New Mexico where occasional wind gusts of 45 to 55 mph are forecast through the afternoon and into the early evening. In addition to the stronger winds, very low humidity and unstable conditions will be in place over much of central and eastern New Mexico this afternoon, leading to critical fire weather and high fire danger. .DAYS TWO THROUGH SEVEN...Saturday through Thursday East winds will surge into central gaps and canyons Saturday evening, leading to gusty conditions. Areas in eastern Albuquerque could observe occasional gusts as high as 45 to 55 mph from the east. Another Pacific disturbance will approach New Mexico Saturday night into Sunday, bringing areas of rain and high elevation snow to the state. The northern and central mountains of New Mexico could accumulate a few to several inches of fresh snow during this time, leading to periods of low visibility and travel difficulties above 8,000 feet. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
1 high wind. Local standard time, as filed.
Clines Corners reported a peak wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805069.